Clinical research coordinators (CRCs) who perfunctorily “check the box” during adverse event (AE) collections can cause serious problems at the other end of the clinical trial, says Jill Chapman, BHSc, CCRA, senior manager for training and development with the Association of Clinical Research Professionals (ACRP).
While any threat to subject safety is the paramount concern, listless execution of AE-obtaining procedures can also delay or even derail a study at closing time, Chapman explains. “It causes a lot of stress to those conducting the study,” in part because they may have to go back and handle queries that should have been addressed far earlier in the trial. “Delays cost money,” Chapman adds.
Chapman, with more than 10 years of clinical research experience in the roles of in-house clinical research associate (CRA), regional CRA, and clinical project manager in a variety of therapeutic areas at both sponsor and contract research organizations, leads workshops with guided scenarios to help CRCs do a better job for subjects and the trial during the AE collection process.
The definition of an AE, while necessarily broad, is also clear, Chapman notes. An AE is any unfavorable and unintended sign (including an abnormal lab finding, for example), symptom, or disease temporally associated with the use of a medicinal product, whether or not it is considered related to the medicinal product.
Learn how to efficiently and effectively identify and report safety events in your clinical trials with ACRP’s eLearning course, Mastering the Event Reporting Cycle: Understanding Your Impact on Patient Safety. This one-hour online program guides you through the complete event reporting cycle and critical timelines, as defined in ICH E2a and E Guidelines. View Program Details
For example, if a subject reports falling at some point during the trial, some CRCs simply note that fact in the case report form and move on. Instead, the CRC should dig deeper, conducting something akin to a root cause analysis. In the falling scenario, the CRC should endeavor to find out the why of the situation, Chapman advises. Was the subject dizzy beforehand? Had he or she taken the drug on an empty stomach or recently started a new medication? Not being aware earlier of that last possibility could be a particularly dangerous omission, Chapman warns.
“Get to the bottom of it, because you may have just identified a new drug interaction” that needs to be addressed as early as possible, Chapman says.
Author: Michael Causey